Alert archive / South Dakota / Tornado Warnings in 2002
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 26, 2002, 4:18 PM MDT for Custer County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 4:18 PM MDT (22:18 UTC)
- Expired
- Aug 26, 2002, 5:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:35 PM MDT | Hail 1.5 | Wind Cave, SD | |
| Aug 26, 4:58 PM MDT | Hail 0.75 | Buffalo Gap, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 12:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
594 WFUS53 KUNR 262218 TORRAP SDC033-262300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 418 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 500 PM MDT * AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM OVER PRINGLE...OR ABOUT 12 MILES SOUTH OF CUSTER...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... WIND CAVE PARK HEADQUARTERS AROUND 430 PM MDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4361 10374 4349 10361 4349 10322 4374 10360 BAILEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:45 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 26, 2:45 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON AUG 26 2002 LATEST SFC ANALYSIS PLACES LOW OVER NRN CO WITH INVERTED TROF EXTENDING N ALONG THE THE WY/SD BORDER. KUDX RADAR INDC SCT TSTMS...MANY OF WHICH HAVE PRODUCED SEVERE WX. WITH SVR TSTM WATCH OVER MOST SD ZONES WILL KEEP IT SHORT AND SWEET. 12Z MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS. PERSISTENT UPPER LOW OVER WRN U.S. WILL KEEP SW FLOW ALOFT OVER NRN STATES. THIS WILL SEND A SERIES OF WEAK WAVES ACROSS THE CWFA. WITH STEEP LAPSE RATES AND MARGINAL MOISTURE COMBINED WITH AFTERNOON HEATING...CHC POPS ARE JUSTIFIED NRLY EVERY DAY THROUGH DAY 7. WILL ANTICIPATE AFTERNOON/EVE CONVECTION ORGANIZING INTO MCS TONIGHT AND TUE NIGHT AS S/WV ENERGY MOVES ACROSS REGION. A PARTICULARLY STRONG S/WV IS PROGGED TO MOVE ACROSS THE DAKOTAS LATE THU/FRI...WILL ANTICIPATE SLY WINDS TO INCREASE AHEAD OF THIS WAVE. TEMP ADVECT IN THIS PATTERN IS NOT TOO STRONG SO WILL ANTICIPATE HIGHS AND LOWS TO REMAIN STEADY THROUGH FORECAST PERIODS. MODEL GUIDANCE LOOKS GOOD AND IS SHOWING GOOD AGREEMENT. HIGHS ARE A BIT LOW IN EARLY PERIODS...BUT EVERYTHING ELSE IS REASONABLE. .UNR...NONE 99
In the hours before
Local storm report, Aug 26, 2:22 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 7 SW ELM SPGS SD .75 INCH HAIL
08/26/02 MEADE
0217 PM 5 SW ELM SPGS SD .75 INCH HAIL
08/26/02 MEADELocal storm report, Aug 26, 2:34 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 12 S ELM SPGS SD 4.5 INCH HAIL
08/26/02 MEADE HAIL RANGING IN SIZE
FROM GOLFBALL TO
SOFTBALL SIZED HAIL 12
MILES SOUTH OF ELM
SPRINGS NEAR THE
PENNINGTON COUNTY BORDERLocal storm report, Aug 26, 2:38 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 6 SW ELM SPGS SD 1.5 INCH HAIL
08/26/02 MEADE
0215 PM 1 N WICKSVILLE SD 1.75 INCH HAIL
08/26/02 PENNINGTON MORE THAN 7 MINUTES OF
GOLFBALL SIZED HAIL.Local storm report, Aug 26, 2:44 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0231 PM 1 N WICKSVILLE SD 1.75 INCH HAIL
08/26/02 PENNINGTON MORE THAN 7 MINUTES OF
GOLFBALL SIZED HAIL.Local storm report, Aug 26, 3:23 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BOXELDER SD 1 INCH HAIL
08/26/02 PENNINGTON HAIL REPORTED AT I-90
EXIT AT BOXELDERLocal storm report, Aug 26, 3:45 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3 SW CUSTER SD 1 INCH HAIL
08/26/02 CUSTER HAIL REPORTED AT BEAVER
LAKE CAMPGROUNDThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:01 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 59 min |
| Aug 25, 10:56 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 49 min |
| Aug 26, 12:18 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 42 min |
| Aug 26, 12:49 AM MDT | Severe Thunderstorm Warning | UNR | Mellette | 56 min |
| Aug 26, 1:35 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 55 min |
| Aug 26, 1:39 AM MDT | Severe Thunderstorm Warning | UNR | Mellette | 66 min |
| Aug 26, 2:28 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 47 min |
| Aug 26, 6:31 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 59 min |
| Aug 26, 9:41 AM MDT | Severe Thunderstorm Warning | UNR | Haakon | 64 min |
| Aug 26, 11:01 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 59 min |
| Aug 26, 11:28 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 62 min |
| Aug 26, 11:38 AM MDT | Severe Thunderstorm Warning | UNR | Bennett | 67 min |
| Aug 26, 12:03 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 42 min |
| Aug 26, 12:26 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Aug 26, 12:40 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 50 min |
| Aug 26, 1:27 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Aug 26, 2:20 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 55 min |
| Aug 26, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 35 min |
| Aug 26, 3:12 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Aug 26, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 63 min |
| Aug 26, 4:18 PM MDT | Tornado Warning | UNR | Custer | 42 min |
| Aug 26, 4:30 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 60 min |
| Aug 26, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 45 min |
Nearby
Tornado Warnings in South Dakota, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.